|HIV and HEP C Coinfection
Sep 2, 2009
I started my HIV treatments on July 28th and have not started treatments for the Hepatitis. Last week my doctor said the my viral load increased and my liver enzymes for the hepatitis trippled. He said I may not have been on the Atripla long enough for it to get in my system yet. I have an appointment with my other doctor on Friday to ask him questions about the hepatitis as my hiv doctor suggested i do. My HIV doctor also stated that I'm at risk for opportunistic infections now. Should I be worried, because I'm very afraid. What questions should I ask my hcv doctor on friday? My hiv doctor said he will see how the Atripla is affecting me after being on it for a month.
| Response from Dr. McGovern
There are several papers showing that HCV RNA can transiently increase after starting HIV medications. This can be associated with increases in liver tests as well.
My advice is certainly to have follow up of these blood tests. However, if you should have new onset of right upper quadrant pain, nausea, vomiting, fatigue or loss of appetite, you will want to see your doctor sooner than one month. Sometimes drug associated hepatotoxicity can become severe. That is why serial blood tests are key. Also it is important to realize that HIV patients who have HCV are at increased risk for drug associated toxicity.
However, it is extremely important to treat your HIV infection since your doctor is concerned about OIs. Hopefully your Atripla therapy will lead to marked improvement in your HIV status and CD4 counts. Once that occurs, it will be important to have your liver doctor advise you about HCV treatment.
If you continue to have problems taking ART due to recurrent liver toxicity, you may need treatment for your HCV sooner than later. I have a paper on that strategy in Clinical Infectious Diseases.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Blowjob From A Prostitute Safe?
- Blowjob From A Prostitute How Long Does It Take To Test Positive For AIDS
- Black Spots After Getting A Tattoo Worried I Have HIV
- Flu Symptoms After Giving Handjob Worried I Have HIV
- Night Sweats After Mutual Masturbation Sign Of HIV AIDS
- White Spots After Touching A Bloody Scab Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.